Doctor warns ‘do not rely on this common medicine too much’

July 8, 2024
2,573 Views

Dr Suraj Kukadia, who is better known online as Dr Sooj, regularly shares videos on social media educating people about their health, and has amassed a huge online following in the process. In one of his more recent clips, the NHS doctor spoke about the rising use of nasal sprays to treat stuffy noses.

Dr Sooj said: “It is really common for people to become addicted to nasal sprays so I’m gonna show you how to get off them. If your nasal spray is a decongestant that contains xylometazoline, oxymetazoline, pseudoephedrine, phenylephrine or anything like that then this is for you.”

Decongestants are a type of medicine that can provide short-term relief for a blocked or stuffy nose (nasal congestion). They can help ease the symptoms of conditions such as colds and flu, hay fever and other allergic reactions, catarrh and sinusitis.

They work by reducing the swelling of the blood vessels in your nose, which helps to open the airways. Most decongestants can be bought over the counter from pharmacies without a prescription.

The medical expert explained that, whilst these medicines are “really useful” when helping you feel like you can breathe again, they can stop working as effectively after a few days. 

He said: “When the medication wears off and your vessels dilate, you get ‘rebound congestion’ which means that blood flow just floods into nasal passageways and then your nose becomes so much more stuffy, blocked and congested than it was before you even tried the medicine.”

The NHS website states that “most decongestants should only be used between 1 and 4 times a day. Decongestant nasal sprays and drops should not be used for more than a week at a time because using them for too long can make your stuffiness worse.”

Dr Sooj said that there are ways to reduce your ‘dependency’, but warned that some methods ‘aren’t as pleasant as others’.

The most ‘brutal’ way is to simply quit and go ‘cold turkey’, he says. “It’s going to be an absolute nightmare for weeks, months and some people even report it being horrible for about a year,” the doctor said. “But, in the long term, it’s probably worth it.”

He added: “The second way, which people may find easier, is to stop it in one nostril at a time.”

By keeping dosed up on just one side of your nose, you’re always able to breathe through one of your nostrils at a time as your body begins to heal, he explained. 

“The third way, which is probably a little bit easier, is that if you’re ‘addicted’ to the sprays and you use them every two hours is to try and increase the time between doses to two and a half or three hours for a few days or for a week. Then, gradually increase the time between the doses over a longer period of time.”

Dr Sooj advised that if the process seems a bit much to handle on your own, then it’s best to speak with your doctor as they can prescribe stuff like nasal steroids, saline rinses or oral decongestants to try and help you with the weaning process.

If you have any concerns about your nasal spray or its correct usage, don’t hesitate to ask your doctor.

Source link

You may be interested

French soldier stabbed on patrol in Paris ahead of Olympics
World
shares3,845 views
World
shares3,845 views

French soldier stabbed on patrol in Paris ahead of Olympics

new admin - Jul 16, 2024

A French soldier has been hospitalized after being stabbed Monday while on patrol outside a major train station in Paris.…

Uber will let you see average fares and wait times for different cities
Technology
shares2,426 views
Technology
shares2,426 views

Uber will let you see average fares and wait times for different cities

new admin - Jul 16, 2024

Uber rolled out a new update that lets users search average fares and wait times for planned trips in other…

Super spicy chips reportedly land 14 Japanese high school students in hospital
Health
shares2,832 views
Health
shares2,832 views

Super spicy chips reportedly land 14 Japanese high school students in hospital

new admin - Jul 16, 2024

Tokyo — Fourteen Japanese high school students were taken to hospital Tuesday after eating "super spicy" potato chips, local media…